Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 24, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 25, 2003, 12:42 PM CDT for Clayton County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2003, 12:42 PM CDT (17:42 UTC)
- Expired
- Jun 25, 2003, 1:30 PM CDT
- In force
- 48 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Clayton County, IA
The radar
The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 12:05 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 251742 SVRARX IAC043-251830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1241 PM CDT WED JUN 25 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAYTON COUNTY IN NORTHEAST IOWA * UNTIL 130 PM CDT * AT 1241 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS FROM 13 MILES SOUTH OF WAUKON TO 13 MILES NORTHWEST OF MANCHESTER...MOVING EAST AT 35 MPH. THIS WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING ISSUED FOR CLAYTON COUNTY. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR MEDERVILLE...AND GIARD AT 1250 PM CDT... NEAR NATIONAL...AND MARQUETTE AT 1255 PM CDT... NEAR MCGREGOR...AND GARNAVILLO AT 100 PM CDT... NEAR CLAYTON AT 105 PM CDT... NEAR OSTERDOCK AT 110 PM CDT... OTHER SEVERE THUNDERSTORMS WILL AFFECT EXTREME NORTHEAST CLAYTON COUNTY THROUGH 1PM AS WELL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING. LAT...LON 4308 9152 4249 9153 4266 9107 4309 9116 $$ SHEA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:42 AM CDT, 9 hours earlier.
Area forecast discussion, Jun 25, 3:42 AM CDT, 9 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 342 AM CDT WED JUN 25 2003 MAIN CONCERN FOCUSED ON THE CHANCE OF SEVERE WEATHER LATE AFTERNOON INTO THIS EVENING...THEN TEMPERATURES BEHIND FRONT. SURFACE ANALYSIS AT 3 AM HAS A LOW OVER WEST CENTRAL MN WITH A WARM FRONT EXTENDING SOUTHEAST ACROSS OUR CWA FROM APPROXIMATELY ALMA TO RICHLAND CENTER. COLD FRONT EXTENDED FROM THE LOW SOUTHWEST THROUGH SOUTHEAST SD INTO EASTERN NE. TWO BIG THUNDERSTORMS COMPLEXES ON RADAR MOSAIC. ONE CLUSTER WAS LOCATED NORTH OF THE WARM FRONT ACROSS CENTRAL MN INTO NORTHWEST WI. THE OTHER WAS ALONG AND IN ADVANCE OF THE COLD FRONT. AIRMASS VERY JUICY WITH 70+ DEWPOINTS ACROSS IA/SOUTHEAST MN...AND MOST OF WI. 00Z 25JUN03 MODEL RUNS SHOW GFS A TAD STRONGER WITH MN LOW (PROBABLY DUE TO CONVECTIVE FEEDBACK) OVER THE NEXT 18 TO 24 HOURS AND AS A RESULT...PUSHES FRONT THROUGH A TAD SOONER THAN ETA. BELIEVE SLOWER ETA MORE ON TRACK...ESPECIALLY WITH UPPER FLOW PARALLELING THE FRONT. WILL TREND TOWARD THE ETA SOLUTION FOR THIS PACKAGE. ONGOING TS COMPLEX MOVES EAST INTO THE AREA DURING THE MORNING HOURS BEFORE DIMINISHING. COLD FRONT BEGINS MOVING EAST AS LOW PULLS INTO ARROWHEAD REGION. CIN FROM MORNING CONVECTION DIMINISHES BY AFTERNOON WITH SOUNDING CAPES BUILDING TO AROUND 3000J/KG. WITH JUICY AIR IN PLACE...TS REFORM THIS AFTERNOON ALONG THE FRONT AS IT MOVES INTO EASTERN MN BY LATE AFTERNOON. UNIDIRECTIONAL SHEAR SPELLS MULTICELLULAR NATURE TO STORMS ALONG AND JUST BEHIND THE FRONT WITH DAMAGING WINDS AND SOME LARGE HAIL BEING THE MAIN THREAT. WITH WARM START TODAY...BOOSTED TEMPERATURES AT A COUPLE SPOTS DUE TO SLOWER PROGRESSION OF THE FRONT. FRONT PUSHES EAST OF THE AREA LATE TONIGHT WITH STRONG COLD AIR ADVECTION INTO THURSDAY. UPPER SHORTWAVE TROUGH WITH COLD POOL ROTATES ACROSS THE AREA AROUND PEAK HEATING FOR A CHANCE OF SHRA. LOWERED TEMPERATURES A FEW DEGREES GIVEN UPSTREAM TEMPERATURES BEHIND THE FRONT AND GIVEN 1000-500MB THICKNESS CRASH OF SOME 20DM FROM THAT OF TODAY. REMOVED MENTION OF PRECIPITATION ON FRIDAY AS UPPER AND SURFACE RIDGE IN PLACE. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. DAS
Hazardous weather outlook, Jun 25, 5:53 AM CDT, 6 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 553 AM CDT WED JUN 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION TODAY. THIS WILL CAUSE THE FRONT THAT HAS BEEN STALLED OVER THIS PORTION OF THE COUNTRY FOR THE PAST SEVERAL DAYS TO MOVE EAST. AS THIS HAPPENS...THUNDERSTORMS WILL REDEVELOP ALONG THE FRONT. DURING THE LATE AFTERNOON AND EVENING HOURS...A LINE OF THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST MINNESOTA AND NORTHEAST IOWA...THEN CONTINUE ON THROUGH WISCONSIN. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON THROUGH TONIGHT. KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 12:01 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.